Getting off of Seroquel
I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks…I think that is too fast of a taper after being on a drug for over a year. What do you think?
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
@stressed456 Welcome to Mayo Clinic Connect, a place to give and get support.
I'm wondering if you would like to give me more information about your situation so I can connect you with members that may be able to support you?
@rew4946 Its terrible to read about you not doing so good. I can't relate entirely to your situation but after taking Seroquel for only 4 months it has been not as easy as I thought to go back to "normal". Its been just over a month now and I am slowly getting back to normal but a good sleep routine is still a weird thing to get comfortable with. I find I have to stay up until I'm literally falling asleep sitting up and head straight up and go to bed. I find if I'm kinda tired and go lay in bed in hopes of just getting comfortable and falling asleep like I used to do is a thing of the past.
I recently had a night were I just didn't sleep for really no reason. I fell asleep around 4:00am and up at 6:00am. The following day I was extremely tired at work. I had a zoom meeting and couldn't even focus my eyes. Anyway, that night you'd think I'd pass out but nope. I got into bed around 11:00pm and couldn't sleep for the life of me. My mind was just racing. I resorted to taking 12.5 mg of Seroquel and fell asleep about an hour later.
Other than that I think I have been doing well overall.
I spent 8 years on Seroquel 300mg each evening, worked so good for many years. The long term effects are ever lasting as stated in the four pages of warning from AstraZeneca. I have lived in depression for several decades playing games with prescription's and healthcare. Prescription free now for the past month and it is horrible and I guess as many doctors told me, You can not ever stop taking this Seroquel. Seroquel is for those who want to continue health issues and have lots of extra cash and insurance. Read the fine print with this drug and yes its all true… I have been so sick I can not even think about depression anymore. Good days and bad days one day at a time. You decide your health not others who are in it for the money and not for your well being.
God bless you. What a mess these doctors have gotten us in and can’t get us out.
I guess it has been around 45 days no medication's now. All the information on Seroquel is correct about long term as I am living it now, withdrawal etc. I sure hope no one has to go through what I have and just continue to pop pills and not solve the real problems.. Ill bet many people have found a way away from this medicated lifestyle and returned to a near normal life with no health care needed anymore. Maybe I am wrong but what do I have to lose? People told me I looked like a deer standing in the road with head lights in its eyes for years. Life is what it is for all of man kind I guess. For the last few days things have been looking up for me. I started watching self help YouTube videos on depression, bipolar, anxiety, and so many other good ideas. Some are crap and some are pretty damn good. Phycologists in many of them have been more help than the past 25 years of medical and hospitals with drug therapy ? So many of these videos say medication is really only to calm or help you while the problems are being solved. Never give up and work at this recovery everyday good and bad.. One day at a time.
Hi I'm new to this form. I'm stopping seroquel xr cold turkey. I have only been on it for 6 weeks for depression and Anxiety. Do to a long story, we decided to try seroquel xr. We started slow because my brain is very sensitive. Started at 50mg, side affects, big headaches, buzzing and tingling in the brain. Also nauseous heartburn and no appetite. Thinking is scrambled. 2 weeks went to 100mg. Same side affects I'm
hoping these side affects should go away. I tell my doctor about them, he just looks at me. So we go up to 150mg a week ago Wednesday, by Friday huge headache, buzzing and tingling brain. Some times it feels like my brain is burning in spots that move around. Brain scrambled. Saturday morning my legs and arms are weak, start to feel sick. Same on Sunday, Monday legs and arms really weak. Call Doctor we agree to drop to 50mg. Before I can even drop to 50mg I start throwing up. Took 50mg Monday night. Threw up Tuesday morning. Stopped seroquel. I'm having withdrawal symptoms, throwing up , depression anxiety nauseous , little sleep since Monday night. Lucky I have some left over Trazadone and xanax on hand. I'm wondering if my withdrawal symptoms will lesson quicker since I haven't been on it that long. I've been waiting for my doctor to call me back. I left a note with his nurse on Wednesday to call me.
Stopping your medication cold turkey was a very foolish move, not to mention a potentially dangerous one.
You yourself said you have a very sensitive brain which I interpret as being sensitive to medications which is why I can’t understand why you would stop something cold turkey especially an antipsychotic. I doubt very much you had your doctors approval to do that. As time goes by your side effects should either go away or at least become less severe. These types of medications need to be stopped slowly and most of the time more slowly than what your doctor will recommend. It’s really necessary for anyone to suffer the withdrawal symptoms like most everybody here seems to go through. Your brain needs time to adjust to the different dosages. The less your your brain has to get used to at any one time the more successful your taper will probably be.
However slow tapering doesn’t seem to be your only problem since you were having side effects from the beginning. It appears to me you need to better advocate for yourself and if you’re non confrontational perhaps take someone with you who can advocate more forcefully. Your questions should always be answered to YOUR satisfaction. Don’t forget who is working for whom.
I don't know for sure but when or if your doctor calls maybe you could ask if another medication would help not only the withdrawal symptoms but the depression and anxiety as well. I personally would tell the doctor if you started a new medication that you wanted to begin it at a very low dose and go up slowly which should reduce any side effects. Your starting dose seems high to me. Does your doctor know you're sensitive to medications?
Hope you find a good outcome to this mess,
Thank for your encouragement on being my own advocate. I believe we started on the lowest dose 50mg xr and at a slower increase from what the dosing recommendations. My doctor did advise me to drop from 150mg to 50mg. I did for one night, the side affects got worse, the weakness in my legs and arms was scary. I did call to let him know but he has not called back. Yes, his aware that I am very sensitive that is why we started slowly. I guess I was hoping since I was only on it for 6 weeks the bump would not be bad.
@heidirahk I'm sorry you've had such a bad experience with Seroquel. I would think that given the side effects you were having, your doctor should have kept you at the lowest dose until you either got adjusted to it, or stopped it. Increasing the dosage certainly was inappropriate, in my opinion. I've had reactions to meds, and the doctor had me stop taking it and changing to something else.
Six weeks is a short time to have taken a medication, along with the fast increase, so I hope that you start feeling better soon without it. Is withdrawal worse than what Seroquel was doing to you?
I took Lyrica for a month or two when I had a serious reaction to it, and I was in the hospital for 3 days. They had me stop taking it immediately.
If you still have serious problems, and your doctor doesn't call by tomorrow, I think you should go to the emergency room. The symptoms you describe shouldn't be ignored. As Jake suggested, it might be a good idea to take someone with you, or better yet, have them drive you to the closest ER.
Better to be over cautious than to delay getting help and having serious problems. In fact I would recommend going to the ER tonight, and not wait another day.
Do this for yourself. It's not a selfish or silly thing to do. When I had the reaction to Lyrica, I'm glad I went to the ER.
It’s different nowadays Jake. Doctors, especially physchiatrists, can be very quick to dismiss if they feel a patient is being non compliant.